Hail, Boone
- When
- April 9, 5:36 PM CST
- Where
- Boone County, 8.47 mi ENE of Albion
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -97.850
Hail up to golf ball-size was reported about 4 miles west of Newman Grove.
S. on Saturday April 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A large upper level trough of low pressure moved from the Rockies east toward the central U.S. on Saturday April 9th. As it did, it caused a warm front to lift into eastern Nebraska and western Iowa. Temperatures south of the front were in the 80s with dew point temperatures in the 60s. Meanwhile, readings north of the boundary were in the 50s and 60s. Moderate instability south of the front combined with high levels of wind shear allowed for supercell development over eastern Nebraska and southwest Iowa during the late afternoon and early evening of April 9th. A few of the storms that were near the front turned tornadic while the other supercells were prolific hail producers, in some cases producing very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 9, 1:55 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT SAT APR 9 2011 .DISCUSSION... WARM FRONT BISECTS THE CWA THIS AFTERNOON STRETCHING FROM SOUTHWEST THROUGH EAST CENTRAL NEBRASKA INTO SOUTHEAST IOWA. LATEST FORECAST SOUNDINGS INDICATE CAP ERODING BY LATE AFTERNOON WITH SCATTERED CONVECTION DEVELOPING. SOME TCU ALREADY STARTING TO SHOW UP ON VISIBLE SATELLITE OVER SOUTHEAST NEBRASKA AT 19Z. THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING AS STRONG UPPER TROUGH APPROACHES AND SURFACE LOW LIFTS NORTHEAST TOWARDS NORTH CENTRAL NEBRASKA. MOST OF THE CWA EXPECTED TO REMAIN IN THE WARM SECTOR AT LEAST THROUGH SUNDAY MORNING WITH COLD FRONT MOVING THROUGH IN THE AFTERNOON. CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA BEHIND THE COLD FRONT INTO SUNDAY EVENING. DRY WEATHER FOLLOWS THEN THROUGH THE REMAINDER OF THE SHORT TERM ON MONDAY AND TUESDAY. HIGH TEMPERATURES WILL REMAIN A CHALLENGE ON SUNDAY WITH THE FRONT IN THE AREA WITH SHARP GRADIENT EXPECTED FROM NORTHWEST TO SOUTHEAST. LATEST FORECAST BASED ON 12Z GFS TIMING. EXTENDED PORTION OF THE FORECAST STILL LOOKS ACTIVE EARLY ON IN THE WEDNESDAY THROUGH FRIDAY TIME FRAME. MODELS DEVELOP RATHER DEEP UPPER CIRCULATION OVER THE SOUTHERN PLAINS BUT DIFFER ON TIMING IN MOVING THE SYSTEM ACROSS THE REGION. FORECAST TRENDED TOWARD 12Z HPC GUIDANCE AT THIS TIME. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS TIMING OF ANY THUNDERSTORM ACTIVITY IS THE PRIMARY CHALLENGE WITH THE AVIATION FORECASTS...AS WELL AS ADDITIONAL IFR CONDITIONS. THE MORNING FOG AND IFR CIGS HAVE MOSTLY IMPROVED TO MVFR OR VFR. THUNDERSTORM DEVELOPMENT APPEARS TO BE MOST LIKELY IN THE KOFK AREA OF NORTHEAST NEBRASKA WHERE A WARM FRONT WILL BE. HOWEVER...OTHER THUNDERSTORM ACTIVITY MAY ALSO DEVELOP SOUTH OF THERE AFTER 00Z. HAVE ATTEMPTED TO PLACE THUNDERSTORMS IN THE TAFS AT THE MOST LIKELY TIMES...BUT UNCERTAINTY EXISTS ON THE EXACT TIMING. ANY STORMS THAT DO DEVELOP COULD BE QUITE STRONG TO SEVERE. OVERNIGHT THE LOW LEVEL WINDS WILL CREATE LOW LEVEL WIND SHEAR CONDITIONS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/NIETFELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 418 PM CDT SAT APR 9 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 418 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE EVENING MAINLY EAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO FREMONT TO OMAHA. THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. A WARM FRONT EXTENDS ACROSS EAST CENTRAL NEBRASKA JUST NORTH OF OMAHA INTO SOUTHEAST IOWA. THE MOST LIKELY SCENARIO FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 5 AND 7 PM IN THE NORTHEAST CORNER OF NEBRASKA OR NORTHWEST IOWA. THEN ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH THE EVENING HOURS. ANY STORMS THAT DO DEVELOP SHOULD STRENGTHEN RAPIDLY AND BECOME SEVERE...PRODUCING LARGE HAIL AND POSSIBLY DAMAGING WINDS. THE STORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 30 TO 40 MPH. STORMS THAT ARE NEAR THE WARM FRONT WILL BE MOVING INTO AN ENVIRONMENT THAT WILL SUPPORT TORNADOES. A COLD FRONT MOVING IN ON SUNDAY WILL BRING ADDITIONAL THUNDERSTORM CHANCES TO THE MAJORITY OF OUTLOOK AREA THROUGH SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORM CHANCES RETURN THEN WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY EVENING IN PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND MAY BE NEEDED OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA LATER THIS EVENING. FOBERT
The Omaha radar (KOAX), 132 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
14 hail. Local standard time, as filed.
Hail up to golf ball-size was reported about 4 miles west of Newman Grove.
Hail up to dime-size was reported northwest of David City.
The second supercell thunderstorm that moved across Madison county during the evening produced hail up to baseball-size in the Norfolk area. The hail caused considerable vehicle damage in town along with roof and siding damage.
Hail up to golfball-size fell from the left mover of a supercell that split southwest of the county. The hail was reported in and north of the Hartington area.
South of Schuyler in far northern Butler county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284511, 284512, 283481, 284514, 283477, 283483, 284516, 283478, 283482, 283484, 283486, 283488, 283489, 284517.